| Is Kaletra a good alternative to Sustiva?
Jun 5, 2004
I've had HIV for less than 18 months. CD4 = 409 (a slow decrease from 520 since the first test in January 2003). Viral load is 109,000 and has hovered around 100,000 copies since the first test. I've decided I want to start treatment and have an appointment this week. A few months ago Combivir + Sustiva or TDF + 3TC + Sustiva were suggested as most likely first treatment options. Someone recently suggested Kaletra might be a good alternative to Sustiva as it brings down viral load more quickly, and doesn't stay in the blood as long as Sustiva. He also found the need to go urgently was a preferable side effect to possible mood, sleep or psychological disturbances. What do you see as the pros and cons of Keletra vs Sustiva, and also of AZT versus TDF?
| Response from Dr. Pierone
Since this is a marathon, not a sprint, bringing the viral load down quickly means little. Besides, Sustiva brings the viral load down quickly as well. Kaletra is 6 pills versus 1 for Sustiva, has more side effects, and is probably best taken twice daily. So why do we bother with it anymore? It is still used up front by some clinicians because it creates a high genetic barrier for the virus to surmount in order for resistance to occur. I think it is best positioned for second line or later therapy.
The psychological disturbances with Sustiva tend to occur in the first month and usually fade away with time. Not always though, and people with a history or tendency for depression need to be careful with this medication. This is why Viramune is still used by clinicians in first line regimens despite the higher risk of liver toxicity. The liver toxicity is uncommon, and after the first several months is rare.
AZT versus tenofovir (TDF, Viread) is straight forward in my opinion. Tenofovir is one pill, once daily, and has fewer side effects than AZT. Thus, a regimen of Sustiva, Epivir, and Viread is a 3 pill, once daily choice.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.